Iowa, 2023

Drought in Iowa, September 1 to 30, 2023

September 1 to 30, 2023 · NWS DMX · 35 events in 35 counties and zones

A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. A small area of Exceptional Drought developed in Tama county by the end of the month.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. A small area of Exceptional Drought developed in Tama county by the end of the month. Agricultural crops were mainly unaffected by this point in the season as many of the crops had already reached maturity. However, the drier conditions did hasten the dry down of crops with harvest in full swing by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 9:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 9:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1039 PM CDT Thu Aug 31 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 341 PM CDT Thu Aug 31 2023

Key Messages:

-Building heat into the weekend with Heat Index values mostly
 95-100 through at least Labor Day.
-Some threat of at least a few storms Tuesday and Wednesday with
 cooler air arriving mid week.

Relatively pleasant conditions today with near normal temperatures
and low dewpoints.  Winds are expected to decouple and become light
overnight and with the dry airmass and clear skies, another cool
night is expected across the area.  An upper low exits into southern
Canada from the northern US on Friday with upper ridging building
into the central United States through the weekend.  Thermal ridging
which expanded into the western High Plains today will continue to
edge eastward as the ridge builds with heat expanding into Iowa.
Daily highs are forecast the 90s for most locations by Saturday and
remain there through Labor Day and Tuesday.  Moisture is not
expected to be as high given during this time with dewpoints holding
mostly in the 60s producing heat index values from 95 to 100 on most
days.  With the jet stream pushed north toward the Canadian border,
the storm track remains well north of the state with little threat
of precipitation through later Monday.

A trof located across the western US this weekend eventually begins
moving northeast on Monday.  Ahead of this trof, an weak upper low
across Texas gets picked up by the southwest flow ahead of the trof
and moves towards Iowa and Illinois late Monday/early Tuesday. There
is some indication that a few storms may graze southern Iowa late
Monday into Tuesday morning, however there still remains some
uncertainty as to the movement of the system.  Whichever the case,
any impacts appear to remain very limited with this upper system.
Otherwise, the main western trof pushes into the Midwest on Tuesday
and early Wednesday with some timing differences between the GFS and
Euro with the formal remaining more progressive.  Both will bring
some threat for scattered convection during this time and eventually
cooler weather as a cold front pushes through the state.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1039 PM CDT Thu Aug 31 2023

Confidence remains high in VFR conditions through the period at
all terminals. Winds from the southeast or south around and under
10 knots will prevail overnight. By mid-morning Friday, gusty
breezes will be common with gusts over northern Iowa between 20
and 25 knots. While the gusts will diminish into Friday evening,
elevated winds will persist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Ansorge
Hazardous weather outlook, Aug 31, 2:47 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Thu Aug 31 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
347 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread hot conditions will return over the Labor Day holiday
and last into early next week. Caution is advised if your plans
include any extended time outdoors or if you plan on attending
outdoor events. Please exercise heat safety.

Low chances for thunderstorms return to the forecast later Tuesday
into Wednesday. The severe weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through at least the Labor Day
holiday.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 drought. Local standard time, as filed.

Drought, Kossuth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Kossuth county during September given the above normal temperatures and below normal precipitation.

Drought, Winnebago

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Winnebago county during September given the above normal temperatures and below normal precipitation.

Drought, Worth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Worth county during September given the above normal temperatures and below normal precipitation.

Drought, Hancock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Hancock county during September given the above normal temperatures and below normal precipitation.

Drought, Cerro Gordo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Widespread extreme drought persisted in Cerro Gordo county during September given the above normal temperatures and below normal precipitation.

Drought, Pocahontas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Widespread severe drought persisted in portions of Pocahontas county during September given the above normal temperatures and below normal precipitation.

Drought, Humboldt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Widespread severe drought persisted in Humboldt county during September given the above normal temperatures and below normal precipitation.

Drought, Wright

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Wright county during September given the above normal temperatures and below normal precipitation.

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Franklin county during September given the above normal temperatures and below normal precipitation.

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Widespread extreme drought persisted in Butler county during September given the above normal temperatures and below normal precipitation.

Drought, Bremer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Drought Monitor
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Widespread extreme drought persisted in Bremer county during September given the above normal temperatures and below normal precipitation.

Drought, Sac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Widespread severe drought persisted in Sac county during September given the above normal temperatures and below normal precipitation.

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Calhoun county during September given the above normal temperatures and below normal precipitation.

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Webster county during September given the above normal temperatures and below normal precipitation.

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Hamilton county during September given the above normal temperatures and below normal precipitation.

Drought, Hardin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Hardin county during September given the above normal temperatures and below normal precipitation.

Drought, Grundy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Grundy county during September given the above normal temperatures and below normal precipitation.

Drought, Black Hawk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Drought Monitor
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Widespread severe to extreme drought persisted in Black Hawk county during September given the above normal temperatures and below normal precipitation.

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Widespread severe drought persisted in Crawford county during September given the above normal temperatures and below normal precipitation.

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Carroll county during September given the above normal temperatures and below normal precipitation.

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Widespread severe drought persisted in much of Marshall county during September given the above normal temperatures and below normal precipitation.

Drought, Tama

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Widespread extreme to exceptional drought persisted in Tama county during September given the above normal temperatures and below normal precipitation.

Drought, Audubon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Severe drought persisted in portions of Audubon county during September given the above normal temperatures and below normal precipitation.

Drought, Guthrie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Severe drought persisted in portions of Guthrie county during September given the above normal temperatures and below normal precipitation.

Drought, Poweshiek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in much of Poweshiek county during September given the above normal temperatures and below normal precipitation.

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought persisted in much of Warren county during September given the above normal temperatures and below normal precipitation.

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe drought persisted in much of Marion county during September given the above normal temperatures and below normal precipitation.

Drought, Mahaska

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in much of Mahaska county during September given the above normal temperatures and below normal precipitation.

Drought, Clarke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe drought persisted in much of Clarke county during September given the above normal temperatures and below normal precipitation.

Drought, Lucas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in much of Lucas county during September given the above normal temperatures and below normal precipitation.

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Monroe county during September given the above normal temperatures and below normal precipitation.

Drought, Wapello

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Wapello county during September given the above normal temperatures and below normal precipitation.

Drought, Wayne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in portions of Wayne county during September given the above normal temperatures and below normal precipitation.

Drought, Appanoose

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in portions of Appanoose county during September given the above normal temperatures and below normal precipitation.

Drought, Davis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Davis county during September given the above normal temperatures and below normal precipitation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139615, 1139616, 1139617, 1139619, 1139620, 1139622, 1139623, 1139624, 1139625, 1139627, 1139628, 1139631, 1139633, 1139635, 1139636, 1139639, 1139640, 1139641, 1139645, 1139646, 1139647, 1139656, 1139659, 1139660, 1139661, 1139662, 1139664, 1139666, 1139667, 1139670, 1139673, 1139675, 1139677, 1139678, 1139680.